Maine, 2008Hail and Damaging Winds in Maine, August 3, 2008
August 3, 2008 · NWS CAR · 3 events in 1 county or zone
An upper level disturbance crossing the region supported the development of severe thunderstorms across coastal portions of Hancock county. Some of the thunderstorms produced damaging winds and large hail from late morning through early afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance crossing the region supported the development of severe thunderstorms across coastal portions of Hancock county. Some of the thunderstorms produced damaging winds and large hail from late morning through early afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 3, 3:16 AM EST, 7 hours 44 minutes earlier.
Area forecast discussion, Aug 3, 3:16 AM EST, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
416 AM EDT SUN AUG 3 2008
.SYNOPSIS...
LOW PRESSURE WILL TRACK SLOWLY ACROSS THE GULF OF MAINE TODAY INTO
TONIGHT. THE LOW WILL BECOME STATIONARY OVER NOVA SCOTIA FROM LATE
TONIGHT INTO TUESDAY. A WEAK RIDGE OF HIGH PRESSURE WILL RETURN FOR
LATER TUESDAY BEFORE ANOTHER TROUGH OF LOW PRESSURE APPROACHES
FOR MID TO LATE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
CURRENT WATER VAPOR LOOP INDICATES A CLEARLY DEFINED MID LEVEL
CIRCULATION IN THE VICINITY OF THE CHAMPLAIN VALLEY EARLY THIS
MORNING. REVIEW OF THE LATEST NAM/GFS HAS A FAIRLY GOOD HANDLE ON
THE POSITION AT 06Z. THIS CIRCULATION WILL SHIFT SLOWLY EAST
ACROSS THE STATE WHILE INDIVIDUAL PIECES OF SHORT WAVE ENERGY
ROTATE AROUND THIS SYSTEM BEFORE IT REACHES SOUTHER NEW BRUNSWICK
PROVINCE LATE TONIGHT.
WIDESPREAD SHOWERS ALONG WITH ISOLATED THUNDERSTORMS WILL CONTINUE
ACROSS THE ENTIRE REGION AS INSTABILITY INCREASES WITH THE UPPER
LEVEL COLD POOL SHIFTING ACROSS THE REGION TODAY AND TONIGHT.
LOCALLY HEAVY RAINFALL WILL ACCOMPANY THIS ACTIVITY AS PWS REMAIN
AOA 1.5 INCHES THROUGH TONIGHT. FLOOD WATCH REMAINS IN EFFECT FOR
ALL BUT HANCOCK AND WASHINGTON COUNTIES UNTIL 06Z MONDAY.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
LOW PRESSURE AT THE SURFACE AND ALOFT WILL MOVE SLOWLY EAST MONDAY
AND MONDAY NIGHT. THIS WILL KEEP UNSETTLED WEATHER ACROSS THE
REGION WITH A CONTINUED CHANCE FOR SHOWERS. THE UPPER LOW WILL
CONTINUE TO MOVE EAST DURING TUESDAY WITH SOME WEAK RIDGING
BUILDING ACROSS LATE IN THE DAY. THIS MAY BRING SOMEWHAT DRIER AIR
ACROSS THE REGION. DAYTIME TEMPERATURES WILL CONTINUE TO BE BELOW
NORMAL FOR THIS TIME OF YEAR THROUGH THE PERIOD.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
WEAK HIGH PRESSURE WILL REMAIN ACROSS THE REGION INTO TUESDAY
NIGHT. ANOTHER TROUGH OF LOW PRESSURE WILL APPROACH DURING THE MID
TO LATE WEAK PERIOD. THIS WILL BRING MORE UNSETTLED CONDITIONS TO
THE REGION WITH BELOW NORMAL DAYTIME TEMPERATURES.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
MAINLY IFR CONDITIONS TO PREVAIL AT ALL TAF SITES WITH WIDESPREAD
SHOWERS AND ISOLATED THUNDERSTORMS THOUGH TONIGHT.
EXPECT MVFR CONDITIONS TO PREVAIL MONDAY AND MONDAY NIGHT.
CONDITIONS SHOULD IMPROVE TO VFR TUESDAY AND INTO TUESDAY NIGHT AS
WEAK HIGH PRESSURE BUILD INTO THE REGION. VFR CONDITIONS ARE
EXPECTED INTO EARLY WEDNESDAY THEN CONDITIONS WILL DETERIORATE TO
MVFR LATER WEDNESDAY AND THURSDAY AS THE NEXT LOW APPROACHES THE AREA.
&&
.MARINE...
NEAR TERM: AREAS/WIDESPREAD FOG WILL KEEP VISIBILITIES REDUCED TO
1 NM OR LESS THOUGH TONIGHT. WINDS/SEAS WILL REMAIN BELOW HEADLINE
CRITERIA THROUGH TONIGHT.
SHORT TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SCA LEVELS
THROUGH THE PERIOD.
&&
.HYDROLOGY...
DURING THE PAST SIX TO TWELVE HOURS RAINFALL AMOUNTS OF 2 TO 5
INCHES HAVE OCCURRED ACROSS ACROSS THE HIGHER TERRAIN OF NORTHWEST
MAINE. SEVERAL AREAL FLOOD WARNINGS REMAIN IN PLACE INCLUDING
NORTHWEST AROOSTOOK...NORTHERN SOMERSET AND PISCATAQUIS COUNTIES.
A FLOOD WATCH REMAINS IN EFFECT FOR ALL BUT EXTREME SOUTHEAST
MAINE UNTIL 06Z MONDAY.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH LATE TONIGHT FOR MEZ001>006-010-011-015-
031.
MARINE...NONE.
&&
NEAR TERM...FITZSIMMONS
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...FITZSIMMONS
MARINE...FITZSIMMONS/DUDA
HYDROLOGY...FITZSIMMONSHazardous weather outlook, Aug 3, 2:25 AM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
325 AM EDT SUN AUG 3 2008
MEZ001>006-010-011-015-031-040730-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
325 AM EDT SUN AUG 3 2008
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.
MEZ016-017-029-030-032-040730-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
325 AM EDT SUN AUG 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.
ANZ050>052-040730-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
325 AM EDT SUN AUG 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FITZSIMMONS
Thunderstorm Wind, Hancock
- When
- August 3, 11:00 AM EST
- Where
- Hancock County, Blue Hill
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.420, -68.580
Several trees were snapped at the base by wind gusts estimated at 65 mph.
Hail, Hancock
- When
- August 3, 11:30 AM EST
- Where
- Hancock County, Surry
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -68.500
Thunderstorm Wind, Hancock
- When
- August 3, 1:00 PM EST
- Where
- Hancock County, Surry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.500, -68.500
Several trees were toppled on to power lines by wind gusts estimated at 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arizona, August 3, 20083 deaths · 2 injured · $25,000 · 52 kt wind · 4 events
- Rip Currents in Florida, August 3 to 4, 20083 deaths · 2 injured · 3 events
- Rip Current in Florida, August 3, 20081 death · 1 event
- Marine Strong Wind in Gulf of Mexico, August 3, 20081 death · 1 event
- Tornado and Flash Flooding in California, August 3 to 4, 2008$235,000 · EF1 · 5 events
- Hail and Damaging Winds in Arkansas, August 3, 2008$257,000 · 1.75 in hail · 13 events
- Damaging Winds in Louisiana, August 3, 2008$295,000 · 50 kt wind · 4 events
- Lightning Strike in Maine, August 3, 2008$300,000 · 1 event
- Damaging Winds in Texas, August 3, 20081 injured · $93,000 · 55 kt wind · 8 events
- Lightning Strike in Georgia, August 3, 2008$150,000 · 1 event
- Hail and Damaging Winds in Massachusetts, August 3, 20081 injured · $61,000 · 1 in hail · 10 events
- Flash Flooding in Maine, August 3, 2008$120,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129962, 129964, 129968.